Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 237, NWS Bismarck, ND

July 31, 2007Bottineau County, Renville County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2007, 6:52 PM CDT for Bottineau County, Renville County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2007, 6:52 PM CDT (23:52 UTC)
Expired
Jul 31, 2007, 7:45 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Bottineau County, ND, Renville County, ND

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:15 PM CDTTSTM WND GST 802 Ne Lansford, NDONE QUONSET TORN FROM ITS FOUNDATION AND THROWN INTO A SECOND QUONET. TREE BRANCHES BROKEN AND SOME TREES UPROOTED. GRAIN BIN BLOWN INTO A DIESEL FUEL STORAGE TANK...BREAKING THE VALVE AND RESULTING IN 2000 GALLONS OF SPILLED FUEL. SEVERE THUNDERSTORM WIND LAS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1616 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 312353
SVRBIS
NDC009-075-010045-
/O.NEW.KBIS.SV.W.0237.070731T2352Z-070801T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT TUE JUL 31 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  CENTRAL RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 745 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MOHALL...OR ABOUT
  36 MILES NORTH OF MINOT...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF LORAINE AROUND 655 PM CDT...
  9 MILES NORTH OF LANSFORD AROUND 700 PM CDT...
  7 MILES NORTH OF MAXBASS AROUND 725 PM CDT...
  WESTHOPE AND LANDA AROUND 745 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4885 10175 4853 10165 4856 10110 4898 10081
      4899 10154

$$

JV
1 follow-up statement
000 
WWUS53 KBIS 010028
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT TUE JUL 31 2007

NDC009-075-010045-
/O.CON.KBIS.SV.W.0237.000000T0000Z-070801T0045Z/
RENVILLE ND-BOTTINEAU ND-
726 PM CDT TUE JUL 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN BOTTINEAU AND CENTRAL RENVILLE COUNTIES...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES WEST OF MAXBASS...OR ABOUT 34 MILES
NORTH OF MINOT...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAXBASS AROUND 735 PM CDT...
  7 MILES NORTH OF ECKMAN AROUND 740 PM CDT...

OTHER THUNDERSTORMS IN WESTERN BOTTINEAU COUNTY ARE PRODUCING HAIL 
AS WELL. DIME SIZED HAIL WAS REPORTED IN ANTLER...WITH SMALLER HAIL 
IN MOHALL.

LAT...LON 4885 10175 4853 10165 4856 10110 4898 10081
      4899 10154

$$

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT TUE JUL 31 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
THE MODELS ARE IN REASONABLE AGREEMENT THROUGH THE SHORT TERM. COLD
FRONT ACROSS NORTHWEST NORTH DAKOTA LATE TUESDAY AFTERNOON. EXPECT
WIDELY SCATTERED THUNDERSTORMS ALONG THE FRONT AS IT TRAVERSES EAST
INTO CENTRAL NORTH DAKOTA BY MIDNIGHT...THEN TO THE EAST BY
MORNING.EASTERN SECTION OF THE CWA HAVE HIGHER DEWPOINTS BUT
STRONGER CAP. HOWEVER FRONT MAY PROVIDE NEEDED LIFT TO OVERCOME CAP.
GENERALLY...SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS EAST TONIGHT.
LINGERING SHOWERS AND THUNDERSTORMS WILL EXIT THE REGION BY
AFTERNOON WEDNESDAY. HIGH PRESSURE WILL BUILD ACROSS THE REGION
WEDNESDAY NIGHT...THURSDAY AND FRIDAY. NEXT CHANCE FOR THUNDERSTORMS
WILL BE ON FRIDAY NIGHT WITH APPROACHING SHORTWAVE.

.LONG TERM...SATURDAY THROUGH TUESDAY...
THE LONG TERM BEGINS WITH UPPER LEVEL SHORT WAVE ENERGY PUSHING
THROUGH THE REGION ALONG WITH A SLOW MOVING SURFACE TROUGH. HENCE
HAVE KEPT IN SLIGHT CHANCES OF THUNDER CENTRAL AND EAST SATURDAY
DAYTIME AND THE ENTIRE FA SATURDAY NIGHT. SLIGHTLY ABOVE SEASONAL
TEMPERATURES ALSO SEEMS TO BE THE WAY TO GO SATURDAY AFTERNOON.

AFTER THIS MODELS BECOME MUDDLED AS BOTH THE GFS AND ECMWF SEEM TO
BE HAVING A DIFFICULT TIME EVOLVING A DYNAMIC SHORT WAVE TROUGH
ENTERING THE PACIFIC NORTHWEST FRIDAY NIGHT AND SATURDAY. MODELS
HAVE BEEN FLIP FLOPPING BETWEEN CLOSING OFF THIS WAVE EARLY
ON...WHICH PRODUCES RIDGING OVER OUR REGION SUNDAY AND ACTIVE
WEATHER LATE MONDAY THROUGH TUESDAY...OR SPLITTING THE ENERGY SOUTH
AND NORTH...WHICH PRODUCES A CLOSED LOW OFF THE CA COAST AND A BROAD
TROUGH OVER THE NORTHERN PLAINS/UPPER MIDWEST SUNDAY NIGHT INTO
MONDAY NIGHT. THE LATEST EUROPEAN RUN AT 12Z THIS MORNING IS
SUPPORTING THE LATER SCENARIO. WELL HOLD OFF ON CHANGES FOR NOW AND
SEE WHERE THE TRENDS GO OVER THE NEXT 12-24 HOURS.

&&

.AVIATION...
A SURFACE COLD FRONT WILL PUSH THROUGH THIS EVENING AND OVERNIGHT
INTO WEDNESDAY MORNING WITH ISOLD-SCT TSRA SPREADING WEST AND
CENTRAL THROUGH 12Z. HIGH PRESSURE WILL THEN MOVE IN BEHIND THE
FRONT TONIGHT...GENERALLY CLEARING SKIES AND SHIFTING THE WINDS FROM
THE SOUTH TO THE NORTH WEST TO EAST. NAM MODEL IS DEPICTING AN AREA
OF MVFR CIGS SPREADING OVER THE NORTH CENTRAL AROUND 6Z AND PUSHING
SOUTH TOWARDS BIS AND JMS. THE GFS IS MORE CONSERVATIVE WITH HOLDING
THE BULK OF THE LOW LEVEL RH IN CANADA. MENTIONED SCT020 IN TAF
SITES CENTRAL AND EAST...WHICH MAY NEED MVFR CIGS MENTIONED EITHER
FOR THE EVENING OR MIDNIGHT TAF ISSUANCE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/NH
Hazardous weather outlook, Jul 31, 7:56 AM CDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
756 AM CDT TUE JUL 31 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
756 AM CDT TUE JUL 31 2007 /656 AM MDT TUE JUL 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HOT DAY WITH NEAR RECORD HIGHS IS EXPECTED TODAY. THE
COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITIES WILL PUSH THE
HEAT INDEX TO NEAR ADVISORY CRITERIA THIS AFTERNOON. AT THIS TIME
IT APPEARS THAT HUMIDITES WILL FALL DURING THE AFTERNOON AS HIGHS
ARE REACHED...KEEPING HEAT INDICES FROM REACHING ADVISORY CRITERIA.

A COLD FRONT WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA
LATE THIS AFTERNOON AND TONIGHT BRINGING A CHANCE OF THUNDERSTORMS
TO THE REGION. THERE IS A POSSIBILITY THAT IF THUNDERSTORMS DO
DEVELOP...THEY MAY CONTAIN STRONG GUSTY WINDS. THERE WILL ALSO BE
SOME CONCERN DUE TO SHIFTING WINDS WITH THE COLD FRONT PASSAGE AND
THE POSSIBILITY OF DRY LIGHTNING. FIRE WEATHER OFFICIALS SHOULD
MONITOR THE LATEST FIRE WEATHER FORECASTS FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS WILL REMAIN...MAINLY OVER SOUTHERN
PORTIONS OF THE FORECAST AREA ON WEDNESDAY.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THURSDAY EVENING THROUGH
SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TWH

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.